# SDR 2017FA0000551

- Difficulty date: August 10, 2017
- Submitted: November 8, 2017
- Operation: General aviation
- Aircraft: N751ND
- Make and model: Piper PA-28-181
- Aircraft serial: 2843893
- Engine: Lyc IO360B4A
- System (JASC): 2400 · Electrical Power System
- Part: Belt
- Part number: 73965028
- Condition: Mismanufactured
- Location: Alternator
- Stage of operation: NR
- How discovered: 9
- Nature of condition: W, H
- Precautionary procedure: O

## Discrepancy

HAD INFLIGHT FAILURE OF THE ALTERNATOR.  POST FLIGHT INSPECTOR SHOWED THE ALTERNATOR PULLEY HAD BROKEN, CAUSING THE BELT TO COME OFF THE ALTERNATOR.  NO DAMAGE TO THE BELT WAS NOTED.   INSTALLED THE NEW ALTERNATOR ON THE ACFT.  WITH IDLER PULLEY AT ITS CLOSEST DISTANCE TO THE CENTER OF BELT TRAVEL, THE BELT IS TOO SHORT TO ALLOW APPROPRIATE TENSION, CAUSING AN EXTREMELY OVERTIGHT CONDITION, AND PUTTING UNDUE STRESS ON THE ALTERNATOR PULLEY AND ALTERNATOR.  THE PROBLEM IS NOT WITH ALTERNATOR OR THE BELT, IT IS WITH THE LENGTH AND WIDTH OF THE BELT DETERMINED TO BE SUFFICIENT BY THE MFG.
